Tornadoes · United States · Missouri · 2019

EF0 tornado, Kinfolk Ridge to Caruthersville, Missouri, May 2, 2019

From Kinfolk Ridge to Caruthersville, this EF0 tornado ran 2.8 miles across Pemiscot County on May 2, 2019, touching down at 6:11 PM CDT and reaching 150 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 2, 2019
Touchdown
6:11 PM CDT (23:11 UTC)
Lifted
6:18 PM CDT (23:18 UTC)
On the ground
7 minutes
Path length
2.8 miles (4.4 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Pemiscot County
Touchdown point
36.133, -89.630
Lift-off point
36.167, -89.603
Record number
1905021711-01

The damage survey

5 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A passing upper level disturbance interacted with an unstable atmosphere to create all facets of severe weather across portions of the Missouri Bootheel during the late afternoon and early evening hours of May 2nd.

This tornado formed along County Road 534 southeast of Caruthersville. The tornado uprooted trees before crossing the Mississippi River levee. The remainder of the track was then between the levees. Peak winds were estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 21:49 UTC and running to 01:29 UTC.

Issued (UTC)ExpiredProductOffice
21:49 UTC01:29 UTCTornado WatchMEG
22:06 UTC22:30 UTCTornado WarningMEG
22:26 UTC23:15 UTCSevere Thunderstorm WarningMEG
23:02 UTC23:45 UTCSevere Thunderstorm WarningMEG
23:15 UTC23:30 UTCSevere Thunderstorm WarningMEG
23:26 UTC23:45 UTCTornado WarningMEG
23:46 UTC01:45 UTCFlood AdvisoryMEG
00:42 UTC01:45 UTCFlood AdvisoryMEG

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at May 2, 3:52 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 2, 3:52 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
352 PM CDT Thu May 2 2019

.DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

.Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

.Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue into early this evening. Scattered
thunderstorms will be found across northeast Arkansas this
afternoon and across the remainder of the forecast area by this
evening. Lower clouds will move into the forecast area this
evening and will remain over the region into Friday morning. Winds
will be mainly from the south at around 10 knots with some higher
gusts. Winds will shift to the northwest starting as early as this
evening and continuing through Friday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:11 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

In the hours before

Local storm report, May 2, 4:34 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          4 NE LAFE               36.25N  90.46W
05/02/2019                   GREENE             AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.

&&

KRF
Local storm report, May 2, 5:13 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TORNADO          1 WNW BLYTHEVILLE       35.94N  89.95W
05/02/2019                   MISSISSIPPI        AR   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND NEAR GOSNELL.

&&

KRF
Local storm report, May 2, 5:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     4 NE LAFE               36.24N  90.45W
05/02/2019                   GREENE             AR   AMATEUR RADIO

            POSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.

&&

KRF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KBYH), 12:00Z

11.2 hours before the tornado, 150 km from the path. May 2, 2019.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 18 joules per kilogram, CIN -199, lifted condensation level 888 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 24 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Surface CAPE
17 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Little Rock, AR (KBYH), 00:00Z

0.8 hours after it, 150 km from the path. May 3, 2019.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -57186, lifted condensation level 914 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 10 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-57186 J/kg
Surface CAPE
1377 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The radar

The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the touchdown began at 23:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:11 UTCTORNADO4 Sse CaruthersvillePemiscot, MOEF-0 TORNADO UPROOTED TREES NEAR COUNTY ROAD 534 AND INTERSTATE 155 BEFORE CROSSING THE MISSISSIPPI RIVER LEVEE.
23:13 UTCTORNADO1 Ese CaruthersvillePemiscot, MOTORNADO REPORTED 1MI NORTH OF INTERSTATE 155, SOUTHEAST OF CARUTHERSVILLE.
23:15 UTCFUNNEL CLOUD5 W SteelePemiscot, MOPOSSIBLE TORNADO 5 MILES WEST OF STEELE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 2, 2019

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 26:30 AM CDTEF1Shelby, TX0.6118$10,000
May 26:40 AM CDTEF1De Soto Parish, LA1.0240$10,000
May 27:08 AM CDTEF1De Soto Parish, LA0.2330$150,000
May 212:37 PM CDTEF1Pulaski, AR1.5200$100,000
May 21:14 PM CDTEF0Pulaski, AR5.1500$100,000
May 21:26 PM CDTEF0Pulaski, AR3.780
May 21:33 PM CDTEF0Pulaski, AR1.050$30,000
May 21:35 PM CDTEF0Faulkner, AR0.750$1,000
May 22:20 PM CDTEF0Prairie, AR4.5100
May 22:40 PM CDTEF0Jackson, AR0.250
May 24:29 PM CDTEF0Greene, AR0.250$30,000
May 26:02 PM CDTEF0Mississippi, AR0.250$1,000
May 26:20 PM CDTEF0Obion, TN0.2100$5,000
May 26:43 PM CDTEF0Obion, TN0.1100$5,000
May 29:20 PM CDTUnratedVal Verde, TX0.410

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.